Related Experiment Video
Updated: Aug 8, 2026

Human Liver Microphysiological System for Assessing Drug-Induced Liver Toxicity In Vitro
Published on: January 31, 2022
Rosiglitazone-induced immune thrombocytopenia
Xiaojing Liu1, Tao Huang, Mervyn A Sahud
1Blood Research Institute, Oakland, California 92690, USA.
Abstract:
Rosiglitazone is one of the members in the thiazolidinedione (TZD) class of anti-diabetic agents that have proven efficacy in the treatment of patients with type 2 diabetes. We studied serum from a patient who developed acute, severe thrombocytopenia after exposure to rosiglitazone maleate (Avandia) and proposed the mechanisms for rosiglitazone-induced thrombocytopenia. Tested by flow cytometry, the patient's serum was positive for rosiglitazone-induced antibody with the binding ratio of 5.93 (mean fluorescence intensity, MFI) in the presence of the patient's serum and rosiglitazone in a final concentration of 0.53 mmol/l. The antibody was found to bind both glycoprotein (GP) IIb-IIIa complex and GP Ib/IX complex by MAIPA assay using five different monoclonal antibodies (mAbs) against GP complexes Ib/IX, GPIIb/IIIa or GPIa/IIa. Immunoprecipitation studies showed that both GPIIb/IIIa and GP Ib/IX complex were precipitated by antibody in the presence, but not in the absence of rosiglitazone. These findings provide evidence that immune thrombocytopenia can be caused by sensitivity to the antidiabetic agent rosiglitazone maleate. This report documents the first case of rosiglitazone-induced immune thrombocytopenia.
Related Concept Videos
Oral Hypoglycemic Agents: Biguanides and Glitazones
Dipeptidyl Peptidase 4 Inhibitors
Oral Hypoglycemic Agents: Glinides
Oral Hypoglycemic Agents: α-Glucosidase Inhibitors
Acarbose and miglitol are typically...
Glucagon-like Receptor Agonists
GLP-1, when administered in high doses intravenously, triggers insulin secretion, inhibits glucagon release, slows gastric emptying, reduces food intake, and restores normal insulin secretion. However, its rapid inactivation by the...
Diabetic Retinopathy